Wildfire, Lamb
- When
- March 10, 2:15 PM CST to March 11, 4:15 PM CST
- Where
- Lamb forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Very warm temperatures combined with strong southwest winds and low relative humidity fanned a wildfire on the afternoon of the 10th and 11th. This wildfire was located approximately four miles east of Spade (Lamb County) along State Highway 54.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Very warm temperatures combined with strong southwest winds and low relative humidity fanned a wildfire on the afternoon of the 10th and 11th. This wildfire was located approximately four miles east of Spade (Lamb County) along State Highway 54. The wildfire persisted for about two hours before it was nearly extinguished and burned 500 acres. A few flare ups were observed the next afternoon on the 11th which burned an additional 500 acres for a total of 1000 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 10, 2:03 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 303 PM CDT MON MAR 10 2014 .SHORT TERM... WV CONTINUES TO SHOW AN UPPER LEVEL LOW HOVERING OVER THE ROLLING PLAINS WITH SOME SLIGHT EASTWARD MOVEMENT. THIS LOW WILL PUSH OUT OF THE AREA BY LATER THIS EVENING. AS THE UPPER LOW PUSHES EASTWARD A LEE TROF WILL MOVE TOWARDS THE AREA WITH THE CENTER OF THE LOW PASSING TO THE EAST OF THE FA. AS THE LOW MOVES CLOSE TO THE AREA WINDS WILL BEGIN TO TURN FROM BEING SOUTHERLY TO WEST NORTHWESTERLY AND INCREASE THROUGH THE AFTERNOON INTO THE EVENING. SUSTAINED WINDS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY CRITERIA AS THE SURFACE GRADIENT WILL MAX OUT NEAR 6MB ACROSS THE FA WITH A FAIRLY LAX 700MB GRADIENT OF 40DM. SOME PATCHY BLOWING DUST WILL BE LIKELY...HOWEVER NOT A SURPRISE. THE BIGGEST ISSUE THAT WILL ARISE WILL BE FIRE WEATHER DANGER. RH VALUES WILL BE IN THE SINGLE DIGITS AREA WIDE AND WINDS...ESPECIALLY ON THE CAPROCK...WILL BE NEAR OR OVER 20MPH. WIND SPEEDS WILL BE RELIANT ON THE SPEED OF A STRONG COLD FRONT BY EARLY EVENING. SOME HIGH CIRRUS MAY BE POSSIBLE BUT CURRENT THINKING IS THAT IT WILL NOT AFFECT MIXING TO HAMPER WIND SPEEDS. FOR NOW WE WILL KEEP THE FIRE WEATHER WATCH IN PLACE AND WILL REEVALUATE THE SITUATION ON LATER SHIFTS. TEMPERATURES WILL BE AROUND 15 DEGREES ABOVE NORMAL TOMORROW THANKS TO COMPRESSIONAL HEATING AHEAD OF THE FRONT. MORNING TEMPS WILL BE MILD DUE TO RETURN FLOW KEEPING THE AREA IN THE UPPER 30S/40S. && .LONG TERM... LITTLE HAS CHANGED WITH THE FORECAST WITH RESPECT TO THE STRONG COLD FRONT FOR TUESDAY EVENING. GUIDANCE IS IN BETTER AGREEMENT WITH THIS MORNINGS RUNS SHOWING HIGHEST WINDS BETWEEN 00Z AND 06Z. MODELS ARE PROGGING INCREDIBLE PRESSURE RISES IN THE POST FRONTAL AIR MASS WHICH MAY LEAD TO HIGH WINDS. THE HIGHEST WINDS WILL LIKELY BE ACROSS THE SOUTHWESTERN TEXAS PANHANDLE WHERE PRESSURE RISES ARE GREATEST. GIVEN INCREASED CONFIDENCE IN HIGH WIND CRITERIA BEING MET...A HIGH WIND WATCH WAS ISSUED FOR THE SOUTHWESTERN TEXAS PANHANDLE. WIND SPEEDS WILL DECREASE WEDNESDAY AFTERNOON AS THE PRESSURE GRADIENT RELAXES AND A SURFACE HIGH SETTLES INTO THE REGION. THURSDAY MORNING WILL BE A BIT COOLER WITH THE SURFACE RIDGE SITTING ON TOP OF THE REGION. ALTHOUGH TEMPERATURES WILL BE COOLER ON WEDNESDAY BEHIND THE FRONT...IT WILL BE SHORT LIVED WITH SURFACE LEE TROUGHING REDEVELOPING BY THURSDAY AFTERNOON. ON THURSDAY AND FRIDAY A CLOSED LOW IN THE SOUTHWEST US WILL EJECT OUT ONTO THE PLAINS. HOWEVER...IT WILL BE CONSIDERABLY WEAKER BY THE TIME IT REACHES WEST TEXAS. WE WILL SEE WEAK UPPER LEVEL LIFT ASSOCIATED WITH THIS WAVE ON FRIDAY. BUT MOISTURE WILL BE SO LIMITED THAT ANY PRECIPITATION IS NOT LIKELY. IN ADDITION...A SURFACE TROUGH WILL BE MOVING THROUGH DURING THE DAY ON FRIDAY SHIFTING WINDS TO THE NORTH BUT WILL NOT ADD ANY LIFT. BY LATE IN THE WEEKEND BETTER CHANCES AT PRECIPITATION MAY ARISE BUT MODEL UNCERTAINTY IS HIGH WITH VERY LOW CONFIDENCE IN ANY MODEL SOLUTION. THE UPPER LEVEL PATTERN WILL BECOME INCREASINGLY AMPLIFIED WITH A RIDGE OVER THE WESTERN US. A SHORT WAVE MOVING AROUND THE RIDGE WILL DIVE DOWN ON SUNDAY BUT MOISTURE WILL STILL BE DIFFICULT TO COME BY. && .FIRE WEATHER... TEMPERATURES 15 DEGREES ABOVE AVERAGE COMBINED WITH RELATIVE HUMIDITY BELOW 10 PERCENT AND WESTERLY SUSTAINED WINDS 20 TO 25 MPH WILL CREATE ELEVATED TO CRITICAL FIRE WEATHER DANGER FOR MUCH OF THE SOUTH PLAINS...SOUTHERN TEXAS PANHANDLE...AND THE ROLLING PLAINS. SOME AREAS ACROSS THE SOUTH PLAINS AND ALONG THE TX/NM STATE LINE MAY BECOME CRITICAL TOMORROW AFTERNOON. WINDS MAY STAY BELOW 20 MPH AT THE 20 FOOT LEVEL ACROSS THE SOUTHEASTERN TEXAS PANHANDLE KEEPING CONDITIONS ONLY ELEVATED. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS TOMORROW FROM NOON UNTIL 10 PM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 71 28 50 24 / 0 0 0 0 0 TULIA 38 75 30 52 25 / 0 0 0 0 0 PLAINVIEW 39 77 31 53 26 / 0 0 0 0 0 LEVELLAND 39 80 31 54 26 / 0 0 0 0 0 LUBBOCK 41 81 32 54 29 / 0 0 0 0 0 DENVER CITY 40 79 32 54 29 / 0 0 0 0 0 BROWNFIELD 41 82 33 55 28 / 0 0 0 0 0 CHILDRESS 42 82 34 57 32 / 0 0 0 0 0 SPUR 44 87 34 55 29 / 0 0 0 0 0 ASPERMONT 47 89 36 57 32 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>031-033>044. HIGH WIND WATCH FROM TUESDAY EVENING THROUGH LATE TUESDAY NIGHT FOR THE FOLLOWING ZONES: TXZ021>023-027-028. && 51/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 256 PM CDT MON MAR 10 2014 TXZ021>044-112000- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 256 PM CDT MON MAR 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER WARM...DRY AND BREEZY CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER ACROSS THE SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND NORTHERN ROLLING PLAINS. A FIRE DANGER STATEMENT IS IN EFFECT THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP...AND A FIRE WEATHER WATCH IS IN EFFECT FOR MOST OF THE OUTLOOK AREA. IN ADDITION...STRONG NORTHERLY WINDS AND BLOWING DUST ARE POSSIBLE LATE TUESDAY WITH THE PASSAGE OF A COLD FRONT. A HIGH WIND WATCH IS IN EFFECT FOR THE SOUTHWESTERN TEXAS PANHANDLE FOR TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493928.